Maryland, 2004

Hail and Damaging Winds in Maryland, May 18, 2004

May 18, 2004 · NWS LWX · 8 events in 5 counties and zones

A cold front moved through the region late on May 19th. The numerous to scattered thunderstorms ahead of the front produced some wind damage, as well as hail ranging in size from pennies to nickels.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region late on May 19th. The numerous to scattered thunderstorms ahead of the front produced some wind damage, as well as hail ranging in size from pennies to nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 18, 2:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST TUE MAY 18 2004

SHORT TERM...TNGT/WED...

BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR
W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS
DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH
FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK
ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION.

FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY
POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS
WELL.

WOODY

.LONG TERM...WED NGHT THROUGH TUE...

HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX
MIGRATES ESTWARD.  THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM.

NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON
FRI.  SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS
AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI
AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF
TSRA AND PSSBL SVR ON FRI.

SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA
ACTVTY PRCTLY THRU ALL PDS.

JL
&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 18, 10:37 AM EST, 5 hours 23 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1137 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF
MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST
VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.
ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 18, 10:52 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.

A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AEHAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.

ABW
Special weather statement, May 18, 10:52 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.

A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.

ABW
Local storm report, May 18, 3:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 N CRIGLERSVILLE       38.47N 78.30W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED NEAR NETHERS IN NORTH MADISON
            COUNTY.

0420 PM     TSTM WND DMG     MADISON                 38.38N 78.26W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN THE COUNTY.

&&

MANNING
Special weather statement, May 18, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT TUE MAY 18 2004

MDZ002-003-182130-
ALLEGANY MD-WASHINGTON MD-
429 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORM LOCATED IN EASTERN ALLEGANY COUNTY...

A STRONG THUNDERSTORM NEAR LITTLE ORLEANS IS MOVING NORTHEAST AT
ABOUT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL BE HEADING INTO
WESTERN WASHINGTON COUNTY BY 4:45 PM. RESIDENTS SHOULD REMAIN ALERT
FOR POSSIBLE WARNINGS.

ROGOWSKI

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 18, 4:00 PM EST
Where
Montgomery County, Bethesda
Measured
53 kt (61 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -77.117

Large limbs and power lines down.

Hail, Prince George'S

When
May 18, 4:48 PM EST
Where
Prince George'S County, Laurel
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.100, -76.850

Nickel size hail reported.

Thunderstorm Wind, Prince George'S

When
May 18, 4:55 PM EST
Where
Prince George'S County, Laurel
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.100, -76.850

Several trees down.

Lightning, Montgomery

When
May 18, 5:13 PM EST
Where
Montgomery County, Olney
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Lightning caused a house fire.

Hail, Anne Arundel

When
May 18, 5:15 PM EST
Where
Anne Arundel County, Glen Burnie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -76.633

Penny size hail reported by trained spotter.

Lightning, Montgomery

When
May 18, 5:18 PM EST
Where
Montgomery County, Silver Spg
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A house was struck by lightning.

Thunderstorm Wind, Washington

When
May 18, 6:15 PM EST
Where
Washington County, Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.650, -77.717

Downed trees and power lines around the Hagerstown area.

Thunderstorm Wind, Frederick

When
May 18, 6:35 PM EST
Where
Frederick County, Myersville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.500, -77.567

Large limbs and power lines down in Western Frederick County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397581, 5397582, 5397583, 5397584, 5397585, 5397586, 5397588, 5397587.